When aminopyrine is prescribed the physician should be on the alert for possible toxic symptoms, chiefly gastric in origin, for the patient may have an idiosyncrasy to the drug and leukopenia may be likely to develop if the use of the drug is continued. Unfortunately the physician sometimes does not recognize the aminopyrine content of a drug bearing a trade name, even though the label may bear the chemical nomenclature. Such a drug is on the market under the name of causalin,1 which has been recommended for patients suffering from arthritis. Bernhard2 tested its effects in 286 cases of arthritis but wisely recommended that its use be discontinued if gastric symptoms appear early in the treatment. He was able to administer a maximum dose of 60 grains (4 Gm.) daily with no signs of toxicity.
The following case is reported because death apparently was due to the continued
Berghausen O. FATAL LEUKOPENIA FOLLOWING INTERNAL ADMINISTRATION OF CAUSALIN. JAMA. 1940;114(16):1547–1548. doi:10.1001/jama.1940.62810160004010c
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: